Alert archive / Texas / River Flood Warnings in 2019

River Flood Warning 7, NWS Lake Charles, LA

January 2, 2019Hardin County, Texas

NWS Lake Charles, LA issued this river flood warning at Jan 2, 2019, 9:18 AM CST for Hardin County, Texas. It took effect at Jan 3, 2019, 7:34 PM CST. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Jan 2, 2019, 9:18 AM CST (15:18 UTC)
In effect from
Jan 3, 2019, 7:34 PM CST
Expired
Jan 7, 2019, 12:00 PM CST
In force
4 days
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
Minor

County Hardin County, TX

The radar

The Lake Charles radar (KLCH), 115 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Village Creek near Kountze (KOUT2). The gauge peaked at 19.19 ft at Jan 5, 2019, 9:00 PM CST.

actionminormoderate152001/0201/0301/0401/0501/0601/0701/08
Action stage
12 ft
Minor stage
17 ft
Moderate stage
21 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08041500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this river flood warning went out at Jan 2, 5:27 AM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Jan 2, 5:27 AM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
527 AM CST Wed Jan 2 2019

.DISCUSSION...
For the 02/12Z TAF Issuance.

&&

.AVIATION...
An upper level disturbance will continue to push moisture over a
stalled frontal boundary just offshore. This will bring periods of
rain increasing in intensity and coverage after 02/16Z that will
persist through the period. Any MVFR conditions at issuance time will
lower to IFR by 02/14Z and remain at IFR all terminals, with the
possibility of some LIFR conditions.

Rua

&&

.PREV DISCUSSION... /issued 348 AM CST Wed Jan 2 2019/

SYNOPSIS...

Heavy rain and potential flash flooding will be possible across
Southeast Texas and Southwest/Central Louisiana today through
Thursday night. Rainfall totals of 2 to 4 inches are expected with
locally higher amounts possible. Area rivers and streams are
expected to rise due to this rainfall and additional river
flooding to that which is already occurring can be expected
through the weekend.

DISCUSSION...

Short Term...Today through Friday morning...

The regional radar mosaic has shown an increase in rain showers
across southern and central Texas over the past several hours.
This trend is expected to continue with showers spreading eastward
as isentropic ascent increases ahead of an approaching shortwave
trough at 500 hPa. Periods of rain, sometimes heavy, will then
continue through Friday morning as the upper level trough
progresses eastward across the Lower Mississippi River Valley.

The atmosphere is still expected to be supportive of efficient
rainfall production across the area. Low- and mid-level wind
fields will result in PWAT values increasing to 1.5-1.75" which
fall near the average January maximum PWAT of the KLCH sounding
climatology. Warm cloud layer depths are also expected to exceed
3500 m which will support efficient precipitation processes. One
mitigating factor will be a relative lack of conditional
atmospheric instability, with model guidance indicating MUCAPE
less than 500 J/kg. However, above normal precipitation over the
past few weeks and the duration of rainfall should more than make
up for the lack of instability.

Total rainfall amounts of 2 to 4 inches with locally higher
amounts are still expected and WPC continues to highlight the CWA
with a slight risk for flash flooding today and Thursday. The
greatest likelihood of flash flooding will be in areas where back-
building/training of heavier convection occurs. With the overall
pattern and QPF values relatively unchanged, no changes were made
to the Flash Flood Watch at this time. However, it will likely
need to be extended into Thursday evening as the combination of
the upper level trough and developing surface low pressure will
continue to support the potential for more robust convection.

While potential for flash flooding will be the more immediate
impact from this system, river flooding will likely be the more
significant impact. Minor to moderate flooding is already
occurring along area rivers and runoff from this system will only
exacerbate current flooding. Those with interests along area
rivers, particularly the Sabine and Calcasieu, should continue to
monitor the river forecasts for updates on the potential of
flooding.

Long Term...Friday afternoon through Tuesday...

The upper level trough and associated surface low pressure are
expected to move east of the region by Friday afternoon, bringing
an end to precipitation. High pressure will build in behind the
system and result in dry conditions through the weekend. The next
shortwave trough will approach the region next Monday into
Tuesday. The synoptic set up will be much less favorable for
precipitation and as a result continued the slight chance/chance
PoPs from late Monday through Tuesday morning. Another area of
high pressure is expected to build in behind the system late
Tuesday and will result in dry conditions through the second half
of next week.

MARINE...

An area of low pressure will approach the area today and slowly
move east along the Gulf Coast through Friday morning. Numerous
showers and a few thunderstorms can be expected. West to northwest
winds will strengthen Thursday night into Friday behind the
system. Small Craft Advisories may be needed for portions of the
coastal waters during this time frame. High pressure will then
build over the coastal waters and result in light winds and seas
through the weekend.

CLIMATE...

Some climatology facts for 2018 from around the area:

Beaumont/Port Arthur (records date back to 1901)
-2nd wettest July-December (52.90 inches - record: 73.87/2017)
-2nd wettest year (88.75 inches - record: 104.30/2017)

New Iberia (records date back to 1948)
-7th warmest July-December (72.7 degrees - record: 75.0/2015)
-tied 6th warmest year (70.0 degrees - record: 71.4/2012)

Lake Charles (records date back to 1895)
-tied 8th warmest July-Dec (73.3 degrees - record: 74.7/1933)
-6th warmest year (70.5 degrees - record: 71.2/1927+2012)

Lafayette (records date back to 1893)
-tied 10th warmest year (70.2 degrees - record: 71.5/2017)

December 2018 saw no Top Tens for any of the 5 climate sites in
our area.

The following are the number of records broken or tied in 2018:

New Iberia: 49
(25 highs/10 low highs/4 lows/7 high lows/3 precip)

Lake Charles: 36
(5 highs/3 low highs/1 low/25 high lows/2 precip)

Lafayette: 33
(5 highs/4 low highs/2 lows/19 high lows/3 precip)

Beaumont/Port Arthur: 31
(10 highs/4 low highs/1 low/11 high lows/5 precip)

Alexandria: 23
(6 highs/4 low highs/3 lows/5 high lows/5 precip)

25

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  50  44  52  40 / 100  90 100  60
LCH  54  50  56  42 /  90  90  90  30
LFT  58  53  60  44 /  80  90 100  60
BPT  53  50  55  40 /  90  90  90  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch from noon CST today through Thursday morning
     for LAZ027>032-041.

TX...Flash Flood Watch from noon CST today through Thursday morning
     for TXZ180-201-215-216-259>262.

GM...Small Craft Exercise Caution until noon CST today for GMZ450-452-
     455-470-472.

&&

AVIATION...07
Hazardous weather outlook, Jan 2, 4:01 AM CST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
401 AM CST Wed Jan 2 2019

LAZ027>032-041-TXZ180-201-215-216-259>262-031015-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-Calcasieu-Tyler-
Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
401 AM CST Wed Jan 2 2019

This Hazardous Weather Outlook is for central Louisiana, southwest
Louisiana, west central Louisiana and southeast Texas.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Runoff from the rainfall on Wednesday and Thursday will likely
result in additional river flooding across the region. Continue to
monitor river forecasts for the potential of river flooding later
this week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

LAZ033-042>045-052>055-073-074-031015-
St. Landry-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
401 AM CST Wed Jan 2 2019

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana and southwest Louisiana.

.DAY ONE...Today and Tonight.

Widespread rain showers are expected to overspread the region today.
Rainfall could be heavy at times and the Weather Prediction Center
has highlighted the area in a slight risk of flash flooding today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Widespread rain showers are expected to continue across the region
through Thursday. Rainfall could be heavy at times and the Weather
Prediction center has highlighted the area in a slight risk of flash
flooding on Thursday.

Runoff from the rainfall on Wednesday and Thursday will likely
result in additional river flooding across the region. Continue to
monitor river forecasts for the potential of river flooding later
this week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

GMZ430-432-435-450-452-455-470-472-475-031015-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
401 AM CST Wed Jan 2 2019

This Hazardous Weather Outlook is for portions of the Gulf of
Mexico.

.DAY ONE...Today and Tonight.

An area of low pressure will move eastward along the Gulf Coast from
today through Friday morning. This will result in widespread showers
and possibly a few thunderstorms over the coastal waters. The main
threat from any thunderstorms will be cloud to water lightning.
Additionally, gusty winds will result in Small Craft Exercise
caution conditions over the coastal waters west of Intracoastal City
through this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Widespread showers and a few thunderstorms will continue over the
coastal waters through Friday morning. The main threat from any
thunderstorms will be cloud to water lightning.

A cold front associated with this low pressure system will move
across the coastal waters late Thursday night through Friday morning.
Stronger winds behind the front will result in a period of exercise
caution or possibly Small Craft Advisory conditions.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 8:18 AM CSTRiver Flood WarningLCHLafayette, Vermilion9 days
Jan 2, 8:40 AM CSTRiver Flood WarningLCHVernon6 days
Jan 2, 10:38 AM CSTRiver Flood WarningLCHAcadia, Allen, Evangeline, Jefferson Davis21 days
Jan 2, 10:38 AM CSTRiver Flood WarningLCHAcadia, Evangeline, Saint Landry4 days
Jan 2, 3:41 PM CSTDense Fog AdvisoryLCHSaint Martin6 hr
Jan 2, 9:18 AM CSTRiver Flood WarningLCHHardin, Jefferson21 days

Nearby

River Flood Warnings in Texas, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.